Hail, Harnett
- When
- March 28, 7:00 AM EST
- Where
- Harnett County, Anderson Creek
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.283, -78.933
Nickel hail at Ray Road and Route 210.
6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 28, 2:38 AM EST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 238 AM EST MON MAR 28 2005 .SHORT TERM (TODAY THROUGH THURSDAY)... TODAY AND TONIGHT: MODEL TRENDS SIMILAR...INITIAL SURFACE LOW OVER NORTH CENTRAL TENNESSEE WILL DEVELOP SECOND LOW 09Z-12Z WHICH WILL MOVE TO THE WESTERN PORTION OF THE CWA 12Z-15Z. DRY SLOT MOVING ACROSS THE AREA THIS MORNING WILL RESULT IN MORE SHOWERY LIKE PRECIPITATION... THE SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON AS THE UPPER LEVEL SYSTEM OVER WESTERN TENNESSEE WINDS UP AND MOVES OVER THE AREA LATE THIS AFTERNOON AND EVENING. SHOWERS SHOULD END OVER THE CWA BY MIDNIGHT...WITH ONLY CLOUDINESS LINGERING. PROBLEM AREA TODAY IS THE MARKED DIFFERENCE IN QPF BETWEEN THE GFS AND THE ETA...THE GFS BEING THE WETTER OF THE TWO. TUESDAY THROUGH THURSDAY...DRY WITH A WARMING TREND. WEAK HIGH PRESSURE WILL WORK INTO THE REGION FROM THE NORTHWEST BRINGING DRIER AIR TO THE AREA. AS WINDS BECOME SOUTHERLY THROUGH THE WEEK...HIGH TEMPERATURES WILL BE ON THE RISE INTO THE MID AND UPPER 70S BY THURSDAY. LOWS IN THE 40S NORTH AND 50S SOUTH. && .LONG TERM (THURSDAY NIGHT THROUGH SUNDAY)... LATEST MEDIUM RANGE MODELS SEEM TO HAVE A PRETTY GOOD HANDLE ON THE INCOMING DEEP MID LEVEL TROUGH LATE IN THE WEEK. 00Z/28 GFS HOWEVER IS NOW INDICATING AN OPEN WAVE WHEREAS THE DGEX/ECMWF/UKMET/CANADIAN ARE DEEPER OR CLOSED OFF AND/OR SLOWER. WILL HAVE SMALL CHANCE POPS MAINLY WEST THU NIGHT... THEN 40-50% POPS FRI INTO FRI NIGHT. WILL KEEP IN MOSTLY CLOUDY SKIES/COOL TEMPS AND A CHANCE OF SHOWERS SAT WITH THE POTENTIAL OF A DESTABILIZING COLD POOL ALOFT. MAY NEED TO EXTEND THIS PRECIP RISK INTO SUN MORNING IF THIS SYSTEM ENDS UP AS SLOW AS THE ECMWF/UKMET/CANADIAN SUGGEST. MAIN CHANGE TO TEMPS WILL BE TO DROP SAT HIGHS A CATEGORY OR TWO. && .AVIATION... PRE-WARM FRONTAL RAIN SHOULD PRODUCE WIDESPREAD IFR CIGS AND VSBY THROUGH DAYBREAK. LOW LEVEL WIND SHEAR IS EXPECTED BEFORE DAYBREAK WITH SURFACE WINDS LESS THAN 10 KNOTS INCREASING TO 30-35 KT FROM THE SOUTH AT 2 KFT. SCATTERED EMBEDDED THUNDERSTORMS SHOULD PRECEDE A COLD FRONT THROUGH THE AREA AROUND DAYBREAK. CONDITIONS WILL IMPROVE AFTER 13Z TO BROKEN TO OCCASIONALLY SCATTERED LAYERS BETWEEN 3 AND 5 KFT AND VSBY UNRESTRICTED EXCEPT BRIEFLY MVFR CONDITIONS IN SCATTERED LATE DAY SHOWERS AND TSTMS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RHJ LONG TERM...HARTFIELD AVIATION...HARTFIELD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 547 AM EST MON MAR 28 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-291046- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK... BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE... GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 547 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... ...SEVERE STORMS ARE POSSIBLE OVER MUCH OF CENTRAL NORTH CAROLINA TODAY... THIS MORNING... A LINE OF SCATTERED THUNDERSTORMS WILL MOVE EASTWARD ACROSS CENTRAL AND EASTERN SECTIONS OF THE STATE. THESE STORMS MAY PRODUCE SMALL HAIL AND STRONG WIND GUSTS IN EXCESS OF 40 MPH. AN ISOLATED WEAK TORNADO COULD ALSO OCCUR THIS MORNING. THIS AFTERNOON...THE STORMS WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS IN EXCESS OF 55 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED. COUNTY EMERGENCY MANAGERS AND STORM SPOTTER NETWORKS SHOULD KEEP INFORMED OF THE LATEST STATEMENTS AND FORECASTS THROUGHOUT THE DAY. STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RHJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 401 AM EST MON MAR 28 2005 NCZ023-024-040-076-280930- ALAMANCE NC-CHATHAM NC-LEE NC-ORANGE NC- 401 AM EST MON MAR 28 2005 STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE... ORANGE... CHATHAM AND FAR NORTHERN LEE COUNTIES THROUGH 430 AM. AT 401 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SNOW CAMP TO 6 MILES SOUTH OF GOLDSTON...MOVING VERY RAPIDLY NORTHEAST AT 60 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE PITTSBORO... CHAPEL HILL... AND HILLSBOROUGH. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 427 AM EST MON MAR 28 2005 NCZ008-024-025-040-041-281030- CHATHAM-DURHAM-GRANVILLE-ORANGE-WAKE- 427 AM EST MON MAR 28 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...ORANGE...DURHAM...WESTERN WAKE AND NORTHEAST CHATHAM COUNTIES THROUGH 530 AM EST... AT 427 AM EST...DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR FEARRINGTON TO WILSONVILLE...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CHAPEL HILL...AND...CARRBORO...DURHAM...GORMAN..MORRISVILLE....AND CREEDMOOR. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. RA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 518 AM EST MON MAR 28 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-281630- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK... BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE... GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 518 AM EST MON MAR 28 2005 ...SEVERE STORMS ARE POSSIBLE OVER MUCH OF CENTRAL NORTH CAROLINA TODAY... A STRONG LOW PRESSURE SYSTEM OVER TENNESSEE WILL MOVE EASTWARD ACROSS NORTH CAROLINA TODAY... MOVING ALONG A WARM FRONT EXTENDING FROM AROUND CHARLOTTE NORTHEAST TO AROUND KERR LAKE. AS THE LOW PRESSURE MOVES THROUGH... IT WILL DRAG A COLD FRONT AND AN UPPER LEVEL DISTURBANCE THROUGH THE STATE THIS AFTERNOON THROUGH THIS EVENING. A LINE OF SCATTERED THUNDERSTORMS WILL MARCH EASTWARD ACROSS CENTRAL AND EASTERN SECTIONS OF THE STATE THROUGH MID MORNING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND STRONG WIND GUSTS IN EXCESS OF 40 MPH THROUGH 10 AM. DUE TO THE SHIFTING WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE NEAR THE WARM FRONT BISECTING THE AREA... AN ISOLATED WEAK TORNADO COULD OCCUR THIS MORNING. THEN THIS AFTERNOON... AS THE SURFACE WARMS UP AND COLD AIR ALOFT MOVES OVER THE AREA... THE ATMOSPHERE WILL BECOME UNSTABLE... AND ANOTHER LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP. AS THIS LINE MOVES TOWARD THE EAST-NORTHEAST THIS AFTERNOON... STORMS WILL AGAIN BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS... ALTHOUGH THIS TIME THE HAIL COULD BE THE SIZE OF PENNIES OR LARGER... AND WIND GUSTS MAY EXCEED 55 MPH. THE AREA OF GREATEST THREAT FOR SEVERE STORMS LATER TODAY WILL BE OVER THE SANDHILLS AND EASTERN PIEDMONT EASTWARD THROUGH THE COASTAL PLAIN... INCLUDING THE HIGHWAY 1 AND I-95 CORRIDORS... TO THE COAST. THIS AREA INCLUDES THE TRIANGLE AREA... FAYETTEVILLE... ROCKY MOUNT... GOLDSBORO... AND ROANOKE RAPIDS. THE TIME OF GREATEST RISK WILL BE BETWEEN NOON AND 6 PM. COUNTY EMERGENCY MANAGERS AND STORM SPOTTER NETWORKS SHOULD KEEP INFORMED OF THE LATEST STATEMENTS AND FORECASTS THROUGHOUT THE DAY. STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HARTFIELD
The Raleigh/Durham radar (KRAX), 58 km away, was scanning. The volume nearest the first event began at 11:57 UTC.
6 hail. Local standard time, as filed.
Nickel hail at Ray Road and Route 210.
Hen egg sized hail reported on Lake Wheeler Road. Quarter to half dollar sized hail reported in Fuquay Varina and at Highways 401 and 70 in Garner.
3.5 to 4 inch elongated hail reported at I-540 and Falls of Neuse Road. 3 inch hail reported at Strickland and Falls of Neuse Roads. 2 inch hail reported in Five Points. Golf ball sized hail reported at Cameron Village, Atlantic and New Hope Church Roads, North Raleigh Community Hospital, Green and Lee Spring Roads, and Durant and Falls of Neuse Roads. Ping pong ball sized hail reported on Wake Forest Road. Quarter to half dollar sized hail reported on Highwoods Road.
Half dollar sized hail reported in Harris Crossroads near Kerr Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5440380, 5440379, 5440378, 5440381, 5440382, 5440383.